Anaphylaxis to Glatiramer Acetate



By Stefan Wöhrl*, Felix Wantke, Wolfgang Hemmer
Floridsdorf Allergy Centre (FAZ), Franz-Jonas-Platz 8/6, A-1210 Vienna, Austria


Article Metrics

CrossRef Citations:
0
Total Statistics:

Full-Text HTML Views: 194
Abstract HTML Views: 165
PDF Downloads: 143
Total Views/Downloads: 502
Unique Statistics:

Full-Text HTML Views: 121
Abstract HTML Views: 102
PDF Downloads: 114
Total Views/Downloads: 337



© 2015 Wöhrl et al;

open-access license: This is an open access article distributed under the terms of the Creative Commons Attribution 4.0 International Public License (CC-BY 4.0), a copy of which is available at: https://creativecommons.org/licenses/by/4.0/legalcode. This license permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

* Address correspondence to this author at the Floridsdorf Allergy Centre (FAZ), Franz-Jonas-Platz 8/6, A-1210 Vienna, Austria;Tel: +43-1-2702541-0; Fax: +43-1-2702542-78; E-mail: woehrl@faz.at


Abstract

Glatiramer acetate (Copaxone, Teva Pharma) and interferon beta are the two only disease-modifying therapies for multiple sclerosis. Glatiramer acetate is known for frequently simulating mild, anaphylactoid reactions while true, IgEmediated allergic reactions have been hardly reported so far. Herein, we report two females suffering from multiple sclerosis who experienced rapidly aggravating hypersensitivity-reactions upon treatment with glatiramer acetate. Patient one experienced an asthma attack, patient two an exacerbation of her urticaria and angioedema. An IgE-mediated mechanism could be demonstrated by a positive intradermal test to a 1:1000 dilution in the first 31-year old and by a positive skin prick test to a 1:10 diluted skin prick test in the second 32-year old second woman.

Keywords: Adverse drug reaction, Drug anaphylaxis, Drug hypersensitivity reaction (DHR), Drug allergy, Glatiramer acetate, Multiple sclerosis treatment, Side effect.